Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 63, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 9:30 PM EDT for Prince George's County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 9:30 PM EDT (01:30 UTC)
- Expired
- Jun 19, 2003, 11:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Prince George's County, MD
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 200133
FFWLWX
MDC033-200330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU JUN 19 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
PRINCE GEORGES COUNTY IN CENTRAL MARYLAND
* UNTIL 1130 PM EDT.
* AT 930 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF UPPER MARLBORO TO
4 MILES SOUTHWEST OF BADEN...MOVING SOUTHEAST AT 20 MPH. RADAR
INDICATES THAT ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN
OVER PORTIONS OF THE WARNED AREA. ANOTHER HALF INCH WILL BE
POSSIBLE THROUGH 1130 PM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE ANDREWS AFB...BOWIE...CAMP SPRINGS...CLINTON...
FORESTVILLE...FRIENDLY...KETTERING...LARGO...MARLTON...
MITCHELLVILLE...UPPER MARLBORO AND WOODMORE.
THESE STORMS HAVE PRODUCED EXTENSIVE FLOODING WEST AND NORTHWEST OF
PRINCE GEORGES COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3906 7687 3888 7688 3870 7706 3865 7673
3893 7670
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:00 PM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jun 19, 3:00 PM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT THU JUN 19 2003 HV RE-UPPED THE FLSH FLD WTCH THRU TMRW MRNG. GIVEN CLIMATE SEEMS AN INCH OF RAIN IN AN HR IS ENUF TO TRIGGER WATER TO FLOW OVER ROADS...AND SINCE 1) WE HV A LN CURRENTLY MVG INTO THE NWRN CORNER OF THE CWA AND 2) SINCE WE REMAIN LOCKED IN THIS MOIST FLOW OVRNGT THIS SEEMS LIKE A PERTINENT THING TO DO. WE ARE OUTLOOKED SLT RISK OVR MUCH OF THE AREA. THINK WET MICROBURST IS THE MOST LKLY SCENARIO. BIGGER CONCERN WOULD BE TO WATCH FOR SLOW MOVG CELLS OR TRAINING WHICH COULD CAUSE FURTHER FLDG. LTL DIURNAL FLUCTUATION TNGT/FRI. M60S TNGT...M70S FRI ON THE LAST DAY OF SPRING. DID A CHECK OF THE DC CLIMATE RECORDS. THRU JUN 18 THIS IS THE 9TH WETTEST YR ON RECORD (BACK TO 1871). WOODY LONG TERM...(FRI NIGHT THROUGH THURSDAY)... MODELS HAVE FINALLY CONVERGED ON A COMMON SOLUTION. UPPER LOW WILL CLOSE OFF AND MOVE SLOWLY TO THE EAST THROUGH SUNDAY. AS A RESULT...EXPECT RAIN CHANCES TO CONTINUE THROUGH SATURDAY NIGHT DUE TO THE SLOW PROGRESSION OF THE SYSTEM. PWATS WILL GRADUALLY DROP OFF DURING THE DAY ON FRIDAY...BUT FLOODING WILL CONTINUE TO BE A CONCERN THROUGH FRIDAY NIGHT AS RIVERS AND CREEKS RISE IN RESPONSE TO AFOREMENTIONED RAINS. THE CLOUDY/COOL WEATHER ON SATURDAY WILL BE REPLACED WITH MOSTLY SUNNY AND WARMER CONDITIONS BY MONDAY. SUNDAY WILL BE THE TRANSITION DAY. RIDGING ALOFT AND AT THE SURFACE WILL HOLD THROUGH TUESDAY. H8 TEMPS RISE FROM THE MID TEENS TO AROUND 20 DEGREES BY MID WEEK. AGREE THAT SOIL MOISTURE WILL PLAY A ROLE IN KEEPING TEMPS FROM SKY ROCKETING. SO TEMPS MONDAY THROUGH THURSDAY SEASONAL...BUT NOT AS WARM AS GUIDANCE INDICATED. WOODS .LWX... DC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001. MD...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014. VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031... VAZ036>042...VAZ050>056. WV...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 19, 10:30 AM EDT, 11 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-200800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS INDICATED CENTRAL AND NORTHERN VIRGINIA...AND CENTRAL MARYLAND HAVE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WINDS. ANY ADDITIONAL RAINS THIS AFTERNOON AND TONIGHT WOULD EXACERBATE THE ONGOING FLOOD PROBLEMS THE AREA HAS BEEN EXPERIENCING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
In the hours before
Local storm report, Jun 19, 7:24 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
724 PM EDT THU JUN 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.Special weather statement, Jun 19, 8:23 PM EDT, 1 hour 7 minutes before
DCZ001-MDZ006-011-013-014-016-VAZ054-200130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 823 PM EDT THU JUN 19 2003 AT 823 PM...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LONG GREEN TO 9 MILES WEST OF INDIAN HEAD...MOVING SOUTHEAST AT 5 MPH. THESE STORMS ARE CAPABLE OF PRODUCING A LOT OF RAIN IN A SHORT PERIOD OF TIME. A LARGE PORTION OF DISTRICT OF COLUMBIA...ANNE ARUNDEL...PRINCE GEORGES...BALTIMORE CITY...CHARLES...CITY OF ALEXANDRIA...ARLINGTON AND BALTIMORE COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 930 PM EDT. ROGOWSKI
Special weather statement, Jun 19, 8:27 PM EDT, 1 hour 3 minutes before
VAZ038-039-051-200130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 827 PM EDT THU JUN 19 2003 AT 827 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM ELKWOOD TO 5 MILES SOUTH OF STANARDSVILLE...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING A LOT OF RAINFALL OVER A SHORT TIME PERIOD. A LARGE PORTION OF GREENE...MADISON AND CULPEPER COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 930 PM EDT. ROGOWSKI
Local storm report, Jun 19, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT THU JUN 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.
0810 PM ROCKVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY ROAD FLOODING AT NORBECK
AND AVERY RD. VEHICLE
STALLED IN WATER.
0830 PM LAYTONSVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY MANY ROADS FLOODED.
REPORTED BY MONTGOMERY
COUNTY EMA.Local storm report, Jun 19, 9:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT THU JUN 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.
0810 PM ROCKVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY ROAD FLOODING AT NORBECK
AND AVERY RD. VEHICLE
STALLED IN WATER.
0830 PM LAYTONSVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY MANY ROADS FLOODED.
REPORTED BY MONTGOMERY
COUNTY EMA.
0830 PM GREAT FALLS VA FLASH FLOOD
06/19/03 FAIRFAX FEW ROADS FLOODED.
0900 PM ALEXANDRIA VA FLASH FLOOD
06/19/03 ALEXANDRIA MANY ROADS FLOODED. 1 TO
2 INCHES OF RAIN IN LESS
THAN AN HOUR. REPORTED BY
ALEXANDRIA CITY EMA.
0900 PM KINGSTOWNE VA FLASH FLOOD
06/19/03 FAIRFAX HUNTINGTON AND TELEGRAPH
ROAD FLOODING.Local storm report, Jun 19, 9:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU JUN 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM FREDERICK MD FLASH FLOOD
06/19/03 FREDERICK SEVERAL SMALL ROADS
FLOODED. FEW VEHICLES
STALLED IN WATER.
BASEMENT FLOODING.
REPORTED BY FREDERICK
COUNTY EMA.
0810 PM ROCKVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY ROAD FLOODING AT NORBECK
AND AVERY RD. VEHICLE
STALLED IN WATER.
0830 PM LAYTONSVILLE MD FLASH FLOOD
06/19/03 MONTGOMERY MANY ROADS FLOODED.
REPORTED BY MONTGOMERY
COUNTY EMA.
0830 PM GREAT FALLS VA FLASH FLOOD
06/19/03 FAIRFAX FEW ROADS FLOODED.
0845 PM WEST FRIENDSHIP MD FLASH FLOOD
06/19/03 HOWARD MANY ROADS FLOODED IN
WEST HOWARD COUNTY.
REPORTED BY HOWARD COUNTY
911.
0900 PM ALEXANDRIA VA FLASH FLOOD
06/19/03 ALEXANDRIA MANY ROADS FLOODED. 1 TO
2 INCHES OF RAIN IN LESS
THAN AN HOUR. REPORTED BY
ALEXANDRIA CITY EMA.
0900 PM KINGSTOWNE VA FLASH FLOOD
06/19/03 FAIRFAX HUNTINGTON AND TELEGRAPH
ROAD FLOODING.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:28 AM EDT | Flash Flood Warning | LWX | Montgomery | 3 hr |
| Jun 20, 12:38 PM EDT | Flash Flood Warning | LWX | Howard | 3 hr |
| Jun 20, 2:22 PM EDT | Flash Flood Warning | LWX | Montgomery | 6 hr |
| Jun 20, 3:05 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Jun 20, 6:53 PM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.